Tennessee, 2009Damaging Winds in Tennessee, June 16, 2009
June 16, 2009 · NWS MRX · 25 events in 17 counties and zones
A thunderstorm complex developed along a boundary and tracked across east Tennessee bringing numerous thunderstorm wind damage reports.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $233,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm complex developed along a boundary and tracked across east Tennessee bringing numerous thunderstorm wind damage reports.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 16, 2:09 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 16, 2:09 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
309 PM EDT TUE JUN 16 2009
.SHORT TERM (TONIGHT AND WEDNESDAY)...AFTERNOON INSTABILITY
CONVECTION WILL BE ADDED TO BY THE INCOMING STORM COMPLEX LATE THIS
AFTERNOON. THIS WILL BRING WIDESPREAD CONVECTION TO THE AREA...WITH
A FEW STORMS POSSIBLY REACHING SEVERE LIMITS...MAINLY WITH STRONG
...DAMAGING WINDS. CONVECTION SHOULD DIMINISH OVERNIGHT...BUT
EXPECT SOME OCCASIONAL ACTIVITY. THE OLD FRONTAL BOUNDARY THAT HAS
BEEN STALLED OVER THE REGION WILL CONTINUE A SLOW RETREAT NORTHWARD
WITH HIGH PRESSURE BUILDING INTO THE THE CENTRAL U.S. THIS WILL
SHIFT THE STORM TRACK NORTH AND BRING ANOTHER ROUND OF THUNDERSTORMS
TO THE AREA ON WEDNESDAY.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...UPPER RIDGE WILL
BUILD INTO THE SOUTHERN APPALACHIANS THURSDAY AND FRIDAY. AIRMASS
REMAINS UNSTABLE...BUT WARMING TEMPERATURES ALOFT WILL LIMIT
COVERAGE OF STORMS TO WIDELY SCATTERED-SCATTERED AND MAINLY OVER
THE NORTHEAST HALF OF THE FORECAST AREA.
A STRONG UPPER TROUGH WILL MOVE ACROSS THE GREAT LAKES LATE FRIDAY
AND FRIDAY NIGHT BECOMING ESTABLISHED OVER THE EAST THIRD OF THE
NATION FOR THE WEEKEND. A COLD FRONT WILL MOVE THROUGH THE FORECAST
AREA SATURDAY PRODUCING SCATTERED THUNDERSTORMS.
ANOTHER RIDGE OF HIGH PRESSURE WILL BUILD BACK INTO THE SOUTHERN
APPALACHIANS FOR EARLY NEXT WEEK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 70 89 70 96 71 / 40 40 20 10 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 68 86 68 94 71 / 50 50 20 20 10
OAK RIDGE, TN 68 86 68 94 70 / 50 50 20 20 10
TRI CITIES AIRPORT, TN 65 83 64 91 65 / 70 70 20 30 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
MJB/DH
In the hours before
Special weather statement, Jun 16, 3:40 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 PM EDT TUE JUN 16 2009
TNZ012>015-035>038-067>069-081>084-098-099-162145-
SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-MORGAN-ANDERSON-UNION-
GRAINGER-ROANE-LOUDON-KNOX-SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MARION-
HAMILTON-
INCLUDING THE CITIES OF...ONEIDA...LA FOLLETTE...TAZEWELL...
SNEEDVILLE...WARTBURG...CLINTON...OAK RIDGE...MAYNARDVILLE...
RUTLEDGE...KINGSTON...LENOIR CITY...KNOXVILLE...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...JASPER...CHATTANOOGA
440 PM EDT TUE JUN 16 2009 /340 PM CDT TUE JUN 16 2009/
...STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL MOVE
INTO EAST TENNESSEE EARLY THIS EVENING...
A SOLID LINE OF THUNDERSTORMS WILL MOVE EAST INTO THE NORTHERN
CUMBERLAND PLATEAU SHORTLY AFTER 5 PM EDT (4 PM CDT). THE LINE IS
MOVING EAST NEAR 45 MPH. THE STORMS WILL LIKELY PRODUCE DAMAGING
WINDS ACROSS A WIDESPREAD AREA. THIS ACTIVITY WILL CONTINUE
EASTWARD INTO THE EAST TENNESSEE VALLEY...SOUTHWEST VIRGINIA AND
EVENTUALLY INTO THE MOUNTAINS OF EAST TENNESSEE LATER THIS EVENING.
THE LINE WILL BE NEAR THE KNOXVILLE AREA AROUND 7 PM EDT.
Thunderstorm Wind, Scott
- When
- June 16, 4:30 PM EST to 4:40 PM EST
- Where
- Scott County, 0.69 mi N of Helenwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.440, -84.530
Law enforcement personnel reported several trees downed by thunderstorm winds in Helenwood.
Thunderstorm Wind, Scott
- When
- June 16, 5:00 PM EST to 5:10 PM EST
- Where
- Scott County, 1.49 mi SSE of Winona
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.360, -84.420
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.
Thunderstorm Wind, Campbell
- When
- June 16, 5:02 PM EST to 5:15 PM EST
- Where
- Campbell County, 1.11 mi W of Elk Vly
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.480, -84.250
Law enforcement personnel reported numerous trees downed by thunderstorm winds in the Elk Valley area.
Thunderstorm Wind, Morgan
- When
- June 16, 5:02 PM EST to 5:10 PM EST
- Where
- Morgan County, 2.87 mi WNW of Stowers
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.240, -84.870
A trained spotter reported several large limbs downed by thunderstorm winds west of Sunbright.
Thunderstorm Wind, Claiborne
- When
- June 16, 5:10 PM EST to 5:20 PM EST
- Where
- Claiborne County, 0.89 mi NW of Russell Mill
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.460, -83.860
Law enforcement personnel reported numerous trees downed by thunderstorm winds west of Tazewell along Highway 63.
Thunderstorm Wind, Claiborne
- When
- June 16, 5:30 PM EST to 5:40 PM EST
- Where
- Claiborne County, 0.89 mi NE of Tazewell Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 36.430, -83.540
A 65 mph wind gust measured at the TVA tower.
Thunderstorm Wind, Anderson
- When
- June 16, 5:55 PM EST to 6:05 PM EST
- Where
- Anderson County, 1.81 mi WSW of South Clinton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.070, -84.160
Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Anderson
- When
- June 16, 6:00 PM EST to 6:10 PM EST
- Where
- Anderson County, 0.56 mi W of Knapp
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.180, -84.140
Law enforcement personnel reported a home was damaged by thunderstorm winds southeast of Lake City.
Thunderstorm Wind, Grainger
- When
- June 16, 6:00 PM EST to 6:10 PM EST
- Where
- Grainger County, 0.69 mi S of Thorn Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 36.360, -83.420
A trained spotter estimated a thunderstorm wind gust of 58 mph northeast of Rutledge.
Thunderstorm Wind, Anderson
- When
- June 16, 6:10 PM EST to 6:20 PM EST
- Where
- Anderson County, Seeber Flats
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 36.170, -84.220
A gust of 63 mph was measured at a TVA tower.
Thunderstorm Wind, Blount
- When
- June 16, 6:10 PM EST to 6:20 PM EST
- Where
- Blount County, 1.68 mi W of Shooks Gap
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 35.870, -83.810
A gust of 63mph was measured at a ORNL tower.
Thunderstorm Wind, Anderson
- When
- June 16, 6:20 PM EST to 6:30 PM EST
- Where
- Anderson County, 0.69 mi N of South Clinton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -84.130
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds in the Clinton area.
Thunderstorm Wind, Union
- When
- June 16, 6:20 PM EST to 6:25 PM EST
- Where
- Union County, 0.89 mi NW of Luttrell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -83.740
Law enforcement personnel reported two trees downed by thunderstorm winds in Luttrell.
Thunderstorm Wind, Knox
- When
- June 16, 6:25 PM EST to 6:30 PM EST
- Where
- Knox County, Knoxville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.930
Law enforcement personnel reported one tree downed by thunderstorm winds in Knoxville.
Funnel Cloud, Jefferson
- When
- June 16, 6:25 PM EST to 6:27 PM EST
- Where
- Jefferson County, New Market
- Reported by
- NWS Employee
- Coordinates
- 36.100, -83.550
A NWS employee reported a funnel cloud in New Market.
Thunderstorm Wind, Sullivan
- When
- June 16, 6:40 PM EST to 6:50 PM EST
- Where
- Sullivan County, 0.69 mi S of Blountville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.520, -82.330
Law enforcement personnel reported numerous trees and powerlines downed by thunderstorm winds countywide.
Thunderstorm Wind, Hamblen
- When
- June 16, 6:50 PM EST to 7:00 PM EST
- Where
- Hamblen County, 1.31 mi WSW of Morristown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -83.300
Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Carter
- When
- June 16, 7:05 PM EST to 7:15 PM EST
- Where
- Carter County, 0.89 mi SW of Elizabethton
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.340, -82.230
Law enforcement personnel reported several trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Hamblen
- When
- June 16, 7:05 PM EST to 7:15 PM EST
- Where
- Hamblen County, 1.31 mi WSW of Morristown
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -83.300
Law enforcement personnel reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Jefferson
- When
- June 16, 7:05 PM EST to 7:15 PM EST
- Where
- Jefferson County, 1.78 mi SE of Kimbrough Xrd
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.100, -83.330
Emergency management personnel reported a few trees downed by thunderstorm winds west of White Pine.
Thunderstorm Wind, Washington
- When
- June 16, 7:05 PM EST to 7:15 PM EST
- Where
- Washington County, 2.17 mi SW of Mc Kinley
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.280, -82.430
Law enforcement personnel reported numerous trees downed by thunderstorm winds in the southeast half of the county.
Funnel Cloud, Washington
- When
- June 16, 7:15 PM EST to 7:17 PM EST
- Where
- Washington County, 1.38 mi N of Mayday
- Reported by
- Law Enforcement
- Coordinates
- 36.240, -82.480
Law enforcement personnel reported several funnel clouds southwest of Johnson City.
Thunderstorm Wind, Unicoi
- When
- June 16, 7:20 PM EST to 7:30 PM EST
- Where
- Unicoi County, Erwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.150, -82.420
Law enforcement personnel reported a few trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Greene
- When
- June 16, 7:25 PM EST to 7:35 PM EST
- Where
- Greene County, 1.31 mi ENE of Mt Carmel
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.260, -82.930
Law enforcement personnel reported a few trees downed by thunderstorm winds northwest of Greeneville.
Thunderstorm Wind, Johnson
- When
- June 16, 7:40 PM EST to 7:50 PM EST
- Where
- Johnson County, 0.89 mi SW of Mountain City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.470, -81.810
Law enforcement personnel reported a few trees downed by thunderstorm winds from Mountain City to Laurel.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Carolina, June 16, 20091 death · $1.2 million · EF1 · 23 events
- Hail and Damaging Winds in Tennessee, June 16 to 19, 2009$679,000 · 1.75 in hail · 28 events
- Tornadoes and Hail in South Dakota, June 16, 2009$100,000 · EF1 · 39 events
- Tornadoes and Hail in North Carolina, June 16, 2009$150,000 · EF1 · 14 events
- Tornado and Damaging Winds in Kentucky, June 16, 2009$172,000 · EF1 · 9 events
- Hail and Damaging Wind in Florida, June 16, 2009$700,000 · 1 in hail · 3 events
- Tornadoes and Flash Flooding in South Dakota, June 16, 2009$125,000 · EF0 · 31 events
- Tornadoes and Damaging Winds in Virginia, June 16, 2009$129,000 · EF0 · 10 events
- Hail and Damaging Winds in South Carolina, June 16, 2009$46,000 · 1.75 in hail · 28 events
- Flash Flooding and Heavy Rain in Minnesota, June 16 to 17, 2009$120,000 · 4 events
- Damaging Winds in Illinois, June 16, 2009$103,000 · 61 kt wind · 2 events
- Tornado and Damaging Wind in Kentucky, June 16, 2009$22,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174387, 174388, 174389, 174391, 174392, 183365, 174394, 174396, 183364, 174399, 174401, 174404, 174405, 174406, 174407, 174408, 174411, 174412, 174414, 174415, 174416, 174417, 174419, 174420, 174421.